Hail, Scotts Bluff
- When
- June 30, 6:18 PM MST to 6:28 PM MST
- Where
- Scotts Bluff County, 8 mi N of Minatare to 9.13 mi NE of (Bff)helig Field
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.916, -103.500
A few thunderstorms produced some hail over parts of the southwestern Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few thunderstorms produced some hail over parts of the southwestern Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 12:01 PM MST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 101 PM MDT TUE JUN 30 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY... THUNDERSTORMS SHOULD STILL DEVELOP THROUGH THIS AFTERNOON OVER THE LARAMIE RANGE AND NORTHERN PART OF THE CWA. THE STORMS MAY NOT FORM AS EARLY AS THOSE OF MONDAY DUE TO THE CURRENT CAP IN PLACE AND WAITING ON THE ARRIVAL OF THE UPSTREAM SHORTWAVE TROUGH. SOME OF THE STORMS MAINLY IN THE PANHANDLE WILL BE SEVERE THROUGH THE EVENING IN THE MOIST AND UNSTABLE ENVIRONMENT WITH 30 TO 40 KNOTS OF 0-6 KM SHEAR OVER THE NORTHERN PANHANDLE STARTING AROUND 00Z. WILL CONTINUE THE MENTION OF SEVERE STORMS IN THE FORECAST AS WELL AS HEAVY RAIN THROUGH THE EVENING IN THE EAST PART OF THE CWA. SOME CLEARING WILL THEN OCCUR BY 06Z WITH THE PASSAGE OF THE SHORTWAVE TROUGH AND THE END OF MOST OF THE STORMS. FOG MAY AGAIN BE POSSIBLE LATER TONIGHT AND EARLY WEDNESDAY MORNING IN THE PANHANDLE...ESPECIALLY NEAR AREAS WHERE THE MORE SIGNIFICANT RAIN FELL. THE MID AND UPPER LEVEL MOISTURE PLUME WILL MOVE OVER THE CWA FOR MUCH OF WEDNESDAY AND CONTINUE THROUGH THURSDAY. THE UPPER LEVEL RIDGE WILL BE FLATTENED DURING THAT TIME WITH THE PASSAGE OF A SHORTWAVE TROUGH ACROSS SOUTHERN CANADA. THAT FEATURE WILL HELP TO PUSH A PACIFIC COLD FRONT ACROSS THE CWA ON WEDNESDAY. A SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN NEVADA WILL ALSO MOVE OVER THE CWA WEDNESDAY AFTERNOON AND EVENING. THE RESULT WILL BE A SLIGHTLY COOLER DAY AND AT LEAST A SCATTERED COVERAGE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THURSDAY WILL BE COOLER STILL AND WITH THE AVAILABLE MOISTURE AND UPSLOPE WIND FLOW THERE SHOULD BE AGAIN AT LEAST A SCATTERED COVERAGE OF SHOWERS AND AFTERNOON THUNDERSTORMS. MODELS ARE FAIRLY SIMILAR WITH THE GFS STILL DEPICTING LESS WIDESPREAD QPF THROUGH THIS EVENING THAN THE OTHER MODELS. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... POSITIVE PNA PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK WHEN THE UPPER RIDGE AXIS WILL SHIFT MORE TO THE CENTER OF THE UNITED STATES. THIS WILL RESULT IN GENERALLY NEAR NORMAL TEMPERATURE CONDITIONS ACROSS THE FORECAST AREA DURING THIS PERIOD. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE PRESENT AS SHORT- WAVE ENERGY ALOFT MOVES OVER THE AREA IN THE WEST TO NORTHWEST FLOW. WILL ALSO KEEP NEAR CLIMATOLOGICAL CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST EARLY NEXT WEEK AS THE FAVORED EUROPEAN MODEL SOLUTION SHOWS A GRADUAL RETURN TO SOUTHWEST FLOW ALOFT THAT WILL BEGIN TO DRAW INCREASED MID-LEVEL MOISTURE INTO THE AREA. && .AVIATION...VFR CONDITIONS WILL GENERALLY PERSIST OVER THE CWA THROUGH THURSDAY. HOWEVER...THERE WILL BE A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF THE THROUGH THIS EVENING AND OVER THE ENTIRE CWA WEDNESDAY AFTERNOON AND EVENING AND AGAIN THURSDAY. THERE WILL BE MVFR CEILINGS AND VISIBILITIES ASSOCIATED WITH THE STRONGER STORMS DURING THOSE TIMES ALONG WITH WIND GUSTS TO 40 KNOTS AND THE POSSIBILITY OF SMALL HAIL. AREAS OF FOG MAY FORM LATER TONIGHT IN THE PANHANDLE NEAR AREAS WHERE SIGNIFICANT RAIN FALLS. CLOUD BASES WILL LOWER LATER WEDNESDAY NIGHT TO BETWEEN 4 AND 6 THOUSAND FEET AGL AND CONTINUE FOR THURSDAY MORNING. && .FIRE WEATHER...VERY WARM CONDITIONS WILL CONTINUE OVER THE CWA THROUGH THIS EVENING. TO THE WEST OF THE LARAMIE RANGE...RELATIVE HUMIDITIES WILL BE BETWEEN 10 AND 20 PERCENT DURING THAT TIME ALONG WITH WESTERLY SURFACE WINDS GUSTING TO 25 MPH. SEASONAL TEMPERATURES AND A GOOD CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER THE CWA THROUGH EARLY NEXT WEEK. THE FUELS ARE STILL GREEN BUT A SLOW DRYING SHOULD CONTINUE DURING THAT TIME. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM...CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 940 AM MDT TUE JUN 30 2009 NEZ054-055-WYZ059>070-011100- KIMBALL-CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 940 AM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY OVER THE MOUNTAINS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON THEN MOVE EAST OVER THE PLAINS THROUGH THE EVENING. A FEW OF THE STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. THUNDERSTORMS TO THE EAST OF THE LARAMIE RANGE WILL ALSO PRODUCE A PERIOD OF MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST MAINLY WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-011100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL- 940 AM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE NORTHERN AND CENTRAL PANHANDLE THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AND FAVORABLE WIND SHEAR WILL DEVELOP OVER THE NORTHERN PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL BECOME SEVERE...ESPECIALLY IN THE NORTHERN PANHANDLE...AND WILL PRODUCE HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN. THE RAIN MAY PRODUCE LOCAL FLOODING OF SMALL STREAMS AND LOW LYING AREAS IN THE NORTHERN PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST MAINLY WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 356 PM MDT TUE JUN 30 2009 WYZ059-060-302300- CONVERSE-NIOBRARA- 356 PM MDT TUE JUN 30 2009 ...A BAND OF THUNDERSTORMS MOVING ACROSS EAST CENTRAL WYOMING... AT 350 PM MDT...RADAR SHOWED A BAND OF SHOWERS AND THUNDERSTORMS IN FAR WESTERN NIOBRARA AND FAR EASTERN CONVERSE COUNTIES. STORMS WERE MOVING EAST AT 15 TO 20 MPH. GUSTY WINDS UP TO 50 MPH AND PERHAPS SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY MOVE ACROSS MUCH OF NIOBRARA COUNTY THROUGH 5 PM. IF THREATENING WEATHER APPROACHES... MOVE INDOORS AND WAIT FOR THE STORMS TO PASS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 512 PM MDT TUE JUN 30 2009 NEZ001-WYZ060-068-010015- GOSHEN-NIOBRARA-SIOUX- 512 PM MDT TUE JUN 30 2009 ...BAND OF STRONG STORMS MOVING FROM EAST CENTRAL WYOMING INTO THE NORTHWEST NEBRASKA PANHANDLE... AT 507 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS EASTERN NIOBRARA COUNTY SOUTHEAST INTO FAR NORTHERN GOSHEN COUNTY WYOMING. THE STRONGEST STORM WAS LOCATED A FEW MILES NORTHEAST OF LUSK. STORMS WERE MOVING SOUTHEAST AT 25 MPH. AS THESE STORMS MOVE ACROSS THE SOUTHEAST PART OF NIOBRARA COUNTY INTO NORTHERN GOSHEN COUNTY AND THE WESTERN PART OF SIOUX COUNTY NEBRASKA THROUGH 615 PM...THEY WILL LIKELY PRODUCE SMALL HAIL... BRIEF HEAVY RAIN AND WINDS UP TO 55 MPH. THE STORMS WILL LIKELY BECOME EVEN STRONGER AS THEY CROSS INTO THE NEBRASKA PANHANDLE. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORMS TO PASS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 637 PM MDT TUE JUN 30 2009 NEZ002-010130- DAWES- 637 PM MDT TUE JUN 30 2009 ...BAND OF STRONG STORMS MOVING ACROSS DAWES COUNTY... AT 634 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS OVER THE NORTHWEST HALF OF DAWES COUNTY. THE STRONGEST STORM WAS LOCATED NEAR WHITNEY LAKE...OR 12 MILES WEST OF CHADRON. THE STORMS WERE MOVING SOUTHEAST AT 20 TO 25 MPH. AS THIS BAND OF STORMS MOVES ACROSS DAWES COUNTY THROUGH 730 PM... THEY WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF HEAVY RAIN AND WINDS UP TO 55 MPH. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORMS TO PASS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 658 PM MDT TUE JUN 30 2009 NEZ001-003-010200- BOX BUTTE-SIOUX- 658 PM MDT TUE JUN 30 2009 ...BAND OF STRONG STORMS MOVING INTO SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE COUNTIES... AT 655 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS OVER SOUTHEAST SIOUX COUNTY MOVING SOUTHEAST AT 20 MPH. THE STRONGEST STORM WAS LOCATED 15 MILES SOUTHEAST OF AGATE...OR 28 MILES NORTH OF SCOTTSBLUFF. AS THESE STORMS MOVE ACROSS SOUTHEAST SIOUX COUNTY INTO WESTERN BOX BUTTE COUNTY THROUGH 8 PM...THEY WILL BE CAPABLE OF PRODUCING HAIL UP TO MARBLE SIZE...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 701 PM MDT TUE JUN 30 2009 NEZ054-010200- KIMBALL- 701 PM MDT TUE JUN 30 2009 ...A LONE STRONG STORM IN SOUTHWEST KIMBALL COUNTY... AT 700 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF PANORAMA POINT...OR 15 MILES SOUTHWEST OF KIMBALL...MOVING EAST SOUTHEAST AT 15 MPH. AS THIS STORM MOVES ACROSS SOUTH CENTRAL KIMBALL COUNTY THROUGH 8 PM...IT WILL PRODUCE HAIL UP TO PENNY SIZE...BRIEF HEAVY RAIN AND WINDS UP TO 40 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 714 PM MDT TUE JUN 30 2009 NEZ001-019>021-010215- BANNER-MORRILL-SCOTTS BLUFF-SIOUX- 714 PM MDT TUE JUN 30 2009 ...BAND OF STRONG STORMS MOVING INTO THE CENTRAL PANHANDLE... AT 711 PM MDT...RADAR WAS SHOWING A BAND OF THUNDERSTORMS FROM SOUTHEAST SIOUX COUNTY INTO THE CENTRAL PART OF SCOTTS BLUFF COUNTY. THE STRONGEST STORM WAS NEAR LAKE ALICE...OR 8 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 20 MPH. AS THESE STORMS TRACK SOUTHEAST THROUGH EASTERN SCOTTS BLUFF COUNTY INTO NORTHEAST BANNER AND WESTERN MORRILL COUNTIES THROUGH 815 PM... THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORMS TO PASS ON BY.
The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
4 hail. Local standard time, as filed.
Hail from 3/4 to about 1 1/2 inches in diameter was reported.
Hail ranged in size generally from 1/2 to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173802, 173804, 173805, 173806.